The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 8 of 8
  1. #1
    Join Date
    Feb. 5, 2002
    Posts
    1,984

    Default antibiotic reactions - in humans!

    Question for the group: does your vet routinely tell you what the antibiotic is in the product they are prescribing, and make any comments about allergic reactions in the humans administering the antibiotic?

    I had a reaction to Excede (same drug as Naxcel, I believe) this weekend. A friend asked if I'd give 3 shots to her horse while she was out of town. I didn't read the label on the bottle because the print was so tiny -- MY fault. First two shots went fine, third shot the needle popped off the syringe and I stuck it back on and got a little on my finger. Wiped finger on jeans. Went about my business. That was 8pm and the next morning in the shower I noticed I had a rash.

    I've known for years I'm allergic to cephalexin. I've successfully avoided it with dog meds. Did not even think - MY fault! - that "gee, this is an injectible antibiotic, I bet it's related to pencillin" - and did not read the label before I handled it. Once I saw the rash, I knew exactly what had happened. Duh. Dangerous duh, because I was alone on the property and if I'd gone into anaphalactic shock nobody would have missed me til the next day.

    So thinking about how to prevent this sort of thing from happening to others, I wondered how often your vet tells you, "this product is called Uniprim but it contains a sulfa antibiotic. If the person handling this drug has any sensitivity to sulfa, they may want to take precautions." I know they give explicit safety lectures for drugs like Regumate and some others. Does your vet tell you the name of the antibiotic when they prescribe it? I'm planning to discuss it with my vet next time I see her just to get her perspective on it and share the story.



  2. #2
    Join Date
    Nov. 8, 2006
    Posts
    2,384

    Default

    Honestly, I'd expect a person with a severe allergy to be on the look out and ask the vet for specifics about the drug if needed. Asking every client if they are allergic to an injectable they are giving to a horse (meaning done properly, you won't administer any to yourself), would probably lead to a lot of laughing. I'm not trying to take away from your rash or potential worse reaction, but you are responsible for knowing you have this allergy and to take precautions. It sounds like a great idea to let your vet know, so they can be aware when they dispense you drugs.



  3. #3
    Join Date
    May. 30, 2006
    Location
    Little Rhody
    Posts
    3,496

    Default

    This is a good question. No, I've never been asked by a vet if I had any allergies to certain drugs, including antibiotics. I wonder if vets ever consider asking this question (does the owner have any known allergies to anything)before dispensing drugs? I have been accidentally stabbed administering procaine penicillin before. Fortunately, I'm not allercic to that but I was hospitalized by a severe anaphalctic reaction to cefaclor years ago.



  4. #4
    Join Date
    Feb. 5, 2002
    Posts
    1,984

    Default

    I agree completely - I felt like an idiot when I realized what I'd done. And in speaking to a couple friends with sulfa allergies, they agreed that there have been times when simply handling equipment that has had contact with sulfa has given them a reaction (a feed pan with uniprim that sifted to the bottom, for example). All I could think of was that I (usually!) have the presence of mind to read labels and think about what I'm doing - ok, it's injectable, I bet it's related to penicillin - but others might not, so can somebody else learn from my mistake. I will be a lot more careful in the future.



  5. #5
    Join Date
    Apr. 28, 2009
    Location
    Alberta's bread basket
    Posts
    1,579

    Default

    Don't feel like an idiot--we humans often forget that the medications we give our animals are very closely related to those supplied for people. This includes the medications in deworming products (ivermectin is used for people too).

    But, since a vet is not trained in human medicine, they would not likely ask you about your own allergies. We have to be aware of our own medical history and we should take the time to read the labels before giving your pets/horses any sort of medicine. I admit - I don't always read the fine print on labels either, although I do read the ingredients list. One I do pay particular to is sulfa, since I'm allergic to sulfa and get hives, so I have to be careful when applying things like MTG to my horses since it contains sulfa. It would be especially important to be aware if you have anaphylaxis type reactions, although even hive-like reactions can turn anaphylactic without warning.
    http://www.mariposasporthorses.com/

    Practice! Patience! Persistence!



  6. #6
    Join Date
    Jan. 16, 2002
    Location
    West Coast of Michigan
    Posts
    36,321

    Default

    I haven't ever had a vet tell me, but that's because I either know what class they all belong to or I ask. My mare is allergic to sulfa so whenever I send her anywhere under the care of someone who doesn't know, I have to make sure I list all the different names of the veterinary and human sulfa-containing antibiotics to make sure she doesn't get those.

    Still it's a good thought and something anyone with a significant allergy should be aware of.
    Click here before you buy.



  7. #7
    Join Date
    Jul. 10, 2003
    Location
    Where is gets way too cold
    Posts
    3,167

    Default

    Nope. My vets never even mention possible side effects in HORSES or what to do if those arise. That is not so good.

    I found out the hard way that I have become very allergic to the IN strangles vaccine. :|
    *CrowneDragon*
    As Peter, Paul, and Mary say, a dragon lives forever.



  8. #8
    Join Date
    Mar. 20, 2011
    Posts
    433

    Default

    I am allergic to a few antibiotics and have had difficulty when horses are turned out in the indoor who are in treatment. The ring gets dragged and manure and urine filled with antibiotics is kicked up, causing me to get a rash on my face and sometimes chest pain. It's no joke.



Similar Threads

  1. feeding antibiotic capsules
    By schimmel in forum Horse Care
    Replies: 8
    Last Post: Mar. 13, 2013, 11:31 AM
  2. Routine antibiotic for foal
    By Amazone in forum Sport Horse Breeding
    Replies: 68
    Last Post: Nov. 26, 2011, 02:04 PM
  3. Antibiotic ointments and eye issues
    By JB in forum Horse Care
    Replies: 10
    Last Post: Jul. 5, 2011, 08:49 PM
  4. Doxycycline Antibiotic For Arthritis?
    By toowoomba2 in forum Horse Care
    Replies: 8
    Last Post: Sep. 1, 2010, 11:57 PM
  5. Probiotics DURING antibiotic treatment?
    By Mozart in forum Horse Care
    Replies: 12
    Last Post: Dec. 17, 2008, 10:41 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
randomness